Winter Storm, Northern Franklin
- When
- March 5, 10:00 AM EST to 2:00 PM EST
- Where
- Northern Franklin forecast zone
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
An area of weak low pressure along a cold front in the Ohio valley moved east across New York and Vermont late on the 5th of March. Light snow spread across the area in the early morning hours of the 5th, and became heavy during the morning.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of weak low pressure along a cold front in the Ohio valley moved east across New York and Vermont late on the 5th of March. Light snow spread across the area in the early morning hours of the 5th, and became heavy during the morning. The snow gradually ended during the afternoon of the 5th. Accumulations were generally 6 to 9 inches, but locally higher in the mountains. A few reports included: in St Lawrence county, 9 inches at Edwards and 8 inches at Massena. In Franklin county, Malone reported 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 5, 1:27 AM EST, 8 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
127 AM EST WED MAR 5 2003
SURFACE FRONTAL ZONE EARLY THIS MORNING EXTENDS FROM EASTERN LAKE
ERIE NORTHEAST THROUGH MASSENA AND MONTREAL. SOUTHWEST FLOW ALOFT
SHOULD HELP TO HOLD THE FRONT IN THIS POSITION. 850 MB WARM AIR
ADVECTION WILL BE MAXIMIZED EARLY THIS MORNING OVER THE NORTHERN
PORTIONS OF THE FORECAST AREA AND SHOULD CONTINUE TO ENHANCE THE
DEVELOPMENT OF PRECIPITATION OVER THE NORTHERN PORTIONS OF THE
FORECAST AREA. STEADIER SNOWS ARE ALREADY FALLING OVER THE SAINT
LAWRENCE VALLEY...IN ZONE OF 850/700 MB FRONTOGENESIS.
JUXTAPOSITION OF OMEGA FIELDS...A SATURATED CLOUD LAYER...AND BAND
OF TEMPERATURES ALOFT FROM -12C TO -18C SUGGEST SNOW GROWTH
POTENTIAL WILL BE MAXIMIZED OVER THE SAINT LAWRENCE VALLEY THIS
MORNING. WITH SURFACE TEMPERATURES REMAINING BELOW FREEZING AND
PLENTY OF MOISTURE MOVING INTO THE AREA...PRECIPITABLE WATER VALUES
AROUND A HALF INCH...POTENTIAL FOR HEAVIER SNOWS SHOULD EXIST. SNOW
AMOUNTS SHOULD BE ON THE ORDER OF 5 TO 10 INCHES...SO WILL UPGRADE
THE ADVISORY TO A WARNING IN THIS AREA. ELSEWHERE...ADVISORIES
EXIST FOR THE NORTHERN ADIRONDACKS AND THE NORTHERN THIRD OF
VERMONT. FOR THE COUNTIES ALONG THE CANADIAN BORDER...GOING
FORECAST OF 3 TO 6 INCHES LOOKS GOOD AS PRECIPITATION TYPE SHOULD
MOSTLY BE SNOW WITH THE POSSIBILITY OF A LITTLE SLEET MIXED IN.
SNOW THICKNESS VALUES SUGGEST RAIN/SNOW LINE SHOULD REACH A
SLK-BTV-1V4 LINE BY EARLY AFTERNOON AS LOW PRESSURE MOVES TOWARD THE
REGION. THIS WILL BE SHORT LIVED LOW LEVEL THICKNESSES COME
CRASHING DOWN AS THE LOW STRENGTHENS OVER THE AREA AND PASSES TO THE
EAST. SO FOR THE SOUTHERN PORTIONS OF THE CHAMPLAIN VALLEY AND
NORTH CENTRAL VERMONT...WILL MENTION A MIX OF SNOW...SLEET AND RAIN
BEFORE CHANGING TO SNOW DURING THE AFTERNOON. THIS WILL LIMIT SNOW
AMOUNTS A BIT AND WILL KEEP THE 2 TO 5 INCHES IN THE GOING FORECAST
INTACT. FOR SOUTH CENTRAL VERMONT...ABOVE FREEZING TEMPERATURES
SHOULD DEVELOP BEFORE BULK OF PRECIPITATION MOVES IN SO WILL GO WITH
A MOSTLY RAIN FORECAST IN THIS AREA.
NORTHWEST FLOW DEVELOPS OVER THE FORECAST AREA TONIGHT...WHICH COULD
ENHANCE THE UPSLOPE OVER THE HIGHER TERRAIN UNTIL ABOUT MIDNIGHT.
AFTER MIDNIGHT...THE VERTICAL DEPTH OF MOISTURE DECREASES AND THIS
SHOULD HELP END ANY LINGERING PRECIPITATION.
COLDER AND DRIER AIR MOVES IN ON THURSDAY AS HIGH PRESSURE BECOMING
CENTERED OVER THE FORECAST AREA BY THURSDAY NIGHT. CLEAR SKIES AND
LIGHT WINDS SHOULD MAKE THURSDAY NIGHT THE COLDEST OF THE FORECAST
PERIODS WITH MOST AREAS GOING BELOW ZERO ONCE AGAIN.
IN THE LATER PERIODS...FLOW PATTERN WILL BECOME CONDUCIVE TO
ALLOWING A SERIES OF SHORTWAVES TO MOVE INTO THE REGION BEGINNING
FRIDAY AFTERNOON AND LASTING INTO THE WEEKEND. UPPER LOW OVER
NORTHWEST CANADA WILL BEGIN TO MOVE SOUTHEAST AND EVENTUALLY GET
PICKED UP IN THE FLOW AROUND THE HUDSON BAY VORTEX. SO IT APPEARS
THAT THE BEST POTENTIAL FOR SNOW WOULD COME ON SUNDAY AS YET ANOTHER
SHARP COLD FRONT WILL MOVE INTO THE REGION FOLLOWED BY ANOTHER COLD
SURGE SUNDAY NIGHT INTO MONDAY.
EVENSON
.BTV...WINTER STORM WARNING TODAY NYZ026-027.
WINTER WEATHER ADVISORY TODAY NYZ028>031-034>035
AND VTZ001>010.NYZ026>031-034-035-VTZ001>012-051130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 443 AM EST WED MAR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY A WINTER STORM WARNING IS IN EFFECT FOR NEW YORKS SAINT LAWRENCE VALLEY. A WINTER WEATHER ADVISORY IS IN EFFECT FOR NEW YORKS NORTHERN ADIRONDACKS, THE CHAMPLAIN VALLEY, AND NORTHERN AND CENTRAL VERMONT. A LOW PRESSURE SYSTEM WILL MOVE THROUGH SOUTHERN NEW ENGLAND TODAY...SPREADING SNOW ACROSS THE REGION. PRECIPITATION WILL REMAIN IN THE FORM OF SNOW ACROSS THE SAINT LAWRENCE VALLEY. SNOW WILL MIX WITH SLEET AND RAIN IN THE ADIRONDACKS AND VERMONT BEFORE A COLD FRONT CHANGES IT BACK TO ALL SNOW THIS AFTERNOON. SNOW WILL TAPER OFF TO A FEW LINGERING SNOW SHOWERS THIS EVENING. .DAYS TWO THROUGH SEVEN... THE NEXT CHANCE FOR SNOW WILL BEGIN LATE FRIDAY AND CONTINUE THROUGH THE WEEKEND AS A WEAK LOW PRESSURE SYSTEM MOVES THROUGH THE REGION. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE TODAY. HANSON
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348853, 5348854.